Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 142, NWS Fort Worth, TX

May 31, 2001Leon County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 31, 2001, 4:42 PM CDT for Leon County, Texas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 31, 2001, 4:42 PM CDT (21:42 UTC)
Expired
May 31, 2001, 5:30 PM CDT
In force
48 min
Issued by
NWS Fort Worth, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Leon County, TX

What was reported inside it

TimeReportWhereRemark
May 31, 4:55 PM CDTHail 1.75Centerville, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2001-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2001-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 312143
SVRFTW

TXC289-312230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
442 PM CDT THU MAY 31 2001

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEON COUNTY IN NORTHEAST TEXAS

* UNTIL 530 PM CDT

* AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED 
A   SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF CENTERVILLE...MOVING 
SOUTHEAST   AT 25 MPH.

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER 
IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

LAT...LON 3120 9630 3099 9625 3109 9600 3111 9577
          3129 9604

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:30 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, May 31, 3:30 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
330 PM CDT THU MAY 31 2001

THE WEAK FRONTAL FRONTAL BOUNDARY HAS MOVED THROUGH MOST OF NORTH
TEXAS THIS AFTERNOON...AS WAS EAST OF PARIS...TO HILLSBORO...TO
JUNCTION LINE ACCORDING TO THE 20Z SURFACE ANALYSIS. DEWPOINTS
HAVE FALLEN INTO THE UPPER 50S TO LOWER 60S ACROSS MOST OF WESTERN
HALF OF THE FORECAST AREA.  ISOLATED THUNDERSTORMS WILL CONTINUE
INTO THE EARLY EVENING HOURS ACROSS THE SOUTHEASTERN PART OF NORTH
TEXAS...BUT THE REST OF THE AREA WILL REMAIN DRY.  WITH LOWER
DEWPOINTS TONIGHT...TEMPERATURES SHOULD COOL INTO THE UPPER 50S TO
MID 60S.  THE WIND WILL RETURN TO THE SOUTHEAST ON FRIDAY.
TEMPERATURES WILL CLIMB INTO THE UPPER 80S TO LOWER 90S. COULD
SEE SOME THUNDERSTORMS MOVE THEIR WAY INTO THE WESTERN...AND MAY
THE CENTRAL ZONES...SO WILL KEEP 20 PERCENT POPS.  WILL KEEP
20 TO 30 PERCENT POPS INTO SATURDAY NIGHT AS A FRONT APPROAC|HES.
SUNDAY LOOKS DRY...BUT THERE WILL BE ANOTHER CHANCE MONDAY AND
TUESDAY AS YET ANOTHER FRONT APPROACHES. #58

DFW 62/89/67/92 0132   ACT 63/91/69/92 1122

.FWD...NONE.

In the hours before

Local storm report, May 31, 11:22 AM CDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1122 AM CDT THU MAY 31 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

1225 AM    2 N GODLEY                TX   WIND DAMAGE
05/31/01   JOHNSON                        TREE LIMBS AND A FEW
                                          POWERLINES DOWN FROM
                                          GODLEY CITY HALL

1245 AM    CROWLEY                   TX   WIND DAMAGE
05/31/01   TARRANT                        TREE LIMBS DOWN FROM
                                          CROWLEY PD

1200 AM    TOLAR                     TX   1.75 INCH HAIL
05/31/01   HOOD                           REPORTED BY TOLAR POST
                                          OFFICE

0310 AM    BONHAM                    TX   WIND DAMAGE
05/31/01   FANNIN                         LARGE TREE LIMBS DOWN
                                          JUST WEST OF TOWN FROM
                                          S.O.

0945 PM    2 N JEAN                  TX   1.00 INCH HAIL
05/30/01   YOUNG                          REPORTED BY WICHITA
                                          FALLS MEDIA
Special weather statement, May 31, 11:45 AM CDT, 4 hours 57 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-312100-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
1145 AM CDT THU MAY 31 2001

NO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS NORTH TEXAS THIS
AFTERNOON AND TONIGHT.

A WEAK COLD FRONT EXTENDED ALONG A JUNCTION...DALLAS...PARIS LINE AT
MIDDAY...AND WAS MOVING SLOWLY SOUTHEAST.  INCREASINGLY MOIST AND
UNSTABLE AIR EXISTED SOUTH OF THE FRONT...SURROUNDED BY SEVERAL
OUTFLOW BOUNDARIES FROM LAST NIGHT'S CONVECTION.

AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE NORTHWEST...
THUNDERSTORMS SHOULD DEVELOP NEAR THE SURFACE BOUNDARIES.  WIND
FIELDS ARE WEAK TODAY.  HOWEVER...THESRE IS ENOUGH ENERGY TO SUPPORT
STRONG UPDRAFTS.  A FEW STORMS MAY BECOME STRONG ENOUGH TO PRODUCE
SMALL HAIL AND BRIEF WIND GUSTS UP TO 40 MPH...MAINLY SOUTH OF A
GOLDTHWAITE...WACO...PALESTINE LINE.

64
Special weather statement, May 31, 4:00 PM CDT, 42 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-010300-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
400 PM CDT THU MAY 31 2001

NO SEVERE THUNDERSTORMS ARE EXPECTED ACROSS NORTH TEXAS TONIGHT.

A WEAK COLD FRONT EXTENDED ALONG A JUNCTION...ENNIS...PARIS LINE
LATE THIS AFTERNOON...AND SHOULD CONTINUE TO MOVE SLOWLY SOUTHEAST.
VERY MOIST AND UNSTABLE AIR WAS IN PLACE SOUTH OF THE FRONT. IN
ADDITION...SEVERAL OUTFLOW BOUNDARIES EXISTED OVER CENTRAL TEXAS.

AN UPPER LEVEL DISTURBANCE WILL SLIDE ACROSS NORTH TEXAS TONIGHT...
AND SHOULD SUSTAIN THUNDERSTORM DEVELOPMENT SOUTH OF THE SURFACE
BOUNDARIES.  WIND FIELDS ARE WEAK TODAY.  HOWEVER...THERE IS
SUFFICIENT ENERGY TO SUPPORT STRONG UPDRAFTS.  A FEW STORMS MAY
BECOME STRONG ENOUGH TO PRODUCE SMALL HAIL AND BRIEF WIND GUSTS UP
TO 40 MPH...MAINLY SOUTH OF A GOLDTHWAITE...WACO...ATHENS LINE.

64

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:58 PM CDTSevere Thunderstorm WarningFWDYoung62 min
May 30, 11:50 PM CDTSevere Thunderstorm WarningFWDHood55 min
May 31, 12:17 AM CDTSevere Thunderstorm WarningFWDJohnson58 min
May 31, 12:41 AM CDTSevere Thunderstorm WarningFWDTarrant64 min
May 31, 12:59 AM CDTSevere Thunderstorm WarningFWDMontague61 min
May 31, 1:40 AM CDTSevere Thunderstorm WarningFWDCooke65 min
May 31, 2:25 AM CDTSevere Thunderstorm WarningFWDGrayson50 min
May 31, 3:00 AM CDTSevere Thunderstorm WarningFWDFannin45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.